Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 211, NWS Dodge City, KS

July 11, 1997Edwards County, Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 1997, 6:31 PM CDT for Edwards County, Ford County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 1997, 6:31 PM CDT (23:31 UTC)
Expired
Jul 11, 1997, 6:55 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Edwards County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:05 PM CDTHail 0.75Kinsley, KS
Jul 11, 7:05 PM CDTThunderstorm Wind 52Kinsley, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 112332 RRA
SVRDDC
KSC047-057-112355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI JUL 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  EDWARDS COUNTY IN SOUTH CENTRAL KANSAS
  EASTERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 655 PM CDT
 
* SOME LOCATIONS AFFECTED
  WINDTHORST                 BY 632 PM CDT
  OFFERLE                    BY 645 PM CDT
  KINSLEY                    BY 645 PM CDT

* AT 626 PM CDT...DODGE CITY DOPPLER RADAR INDICATED ONE SEVERE
  THUNDERSTORM 4 MILES SOUTH OF WINDTHORST AND ANOTHER SEVERE STORM
  1 MILE EAST OF KINGSDOWN.  MOVEMENT WAS NORTH AT 30 MILES AN HOUR.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

BURKE/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:01 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 3:01 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI JUL 11 1997

...MAIN FORECAST CHALLENGE IS CHANCE FOR TSTM TONIGHT...

19Z SFC ANALYSIS SHOWING GOOD SOUTHERLY FLOW CONTINUING TO PULL
MOISTURE NORTHWARD INTO THE REGION. DEWPOINTS WELL INTO THE 60S OVER
ALL BUT THE FAR WEST. MAIN AREA OF CONCERN FOR TONIGHT LOOKS TO BE THE
MOISTURE CONVERGENCE BOUNDARY THAT IS SHOWING UP IN THE ADAP RUNNING
NORTHWEST TO SOUTHEAST ACROSS THE CENTRAL PORTION OF THE CWA. ENTIRE
CWA HAS BECOME ENSHROUDED IN CU OVER THE PAST COUPLE OF HOURS IN THE
VERY MOIST AND VERY UNSTABLE ATMOSPHERE. THE ONLY PROBLEM SO FAR IS
THAT THESE CLOUDS HAVE HELD TEMPERATURES BACK A LITTLE. CAP HAS BEEN
ERRODED OVER MOST OF THE SOUTHERN AND CENTRAL PORTION OF THE CWA AND
SFC LIS ARE IN THE -6 TO -9 RANGE. FEEL THAT TSTMS WILL LIKELY DEVELOP
ALONG THE MOISTURE CONVERGENCE BOUNDARY ONCE PEAK HEATING IS REACHED AND
MOVE TO THE NORTH-NORTHEAST...THEREFORE WILL CARRY LIKELY POPS OVER THE
EASTERN HALF OF THE CWA WITH CHANCE POPS ELSEWHERE. DUE TO THE
ATMOSPHERE BEING SO SATURATED...FEEL THAT HEAVY RAIN WILL BE THE MAIN
THREAT. HAVE CHOSEN TO NOT GO WITH A FLASH FLOOD WATCH RIGHT NOW AS
MOST OF THE AREA...EVEN THE ONES THAT GOT A LOT OF RAIN LAST NIGHT...
STILL HAVE FAIRLY HIGH FLASH FLOOD GUIDANCE AND STORMS SHOULD HAVE MORE
MOVEMENT THAN LAST NIGHT.

SATURDAY...MODELS ALL INDICATE THAT THE SFC TROF WILL JUST PUSH INTO
WESTERN KANSAS DURING THE DAY WITH WINDS BECOMING SOUTHWESTERLY IN THE
WESTERN COUNTIES ALLOWING THEM TO BEGIN DRYING OUT SOMEWHAT. WILL STILL
CARRY A SMALL POP OVER THE EAST WHERE THE MOISTURE WILL STILL BE IN
PLACE AND WEAK VORT LOBE WILL BE SITUATED.

SATURDAY NIGHT...THE VORT LOBE AND THE TROF PUSH FARTHER TO THE EAST
WITH LOW LEVEL RH VALUES LESSENING. LARGE AREA OF NVA MOVES IN AND
REMAINS THERE INTO SUNDAY. WILL KEEP SLIGHT POPS IN THE EAST FOR JUST
THE EVENING HOURS UNTIL THE TROF MOVES THROUGH...THEN EXPECT SKIES TO
CLEAR OVERNIGHT ALL AREAS. SUNDAY LOOKS TO FINALLY BE A DRY DAY AS LOW
LEVEL RH VALUES FALL BELOW 50 PERCENT AND NVA SHOULD ALLOW FOR FULL SUN
AND A VERY WARM DAY.

HAVE GENERALLY FOLLOWED A BLEND OF FWC AND FAN GUIDANCE FOR TEMPS
hTHROUGHOUT THE FORECAST PACKAGE.

.DDC...NONE.

DDC 068/092 067/094 064 622
GCK 066/093 066/095 063 411
EHA 066/094 065/100 063 411
LBL 068/094 067/097 064 411
HYS 068/092 068/094 063 622
P28 072/096 072/098 068 622

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:19 PM CDTFlash Flood WarningDDCMeade3 hr
Jul 11, 6:59 PM CDTSevere Thunderstorm WarningDDCEdwards51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.